Ohio, 2012

Hail and Damaging Winds in Ohio, September 22, 2012

September 22, 2012 · NWS CLE · 10 events in 3 counties and zones

Scattered thunderstorms developed ahead of a cold front during the late afternoon on September 22nd. Minimal instability was present with a cool airmass and temperatures only in the 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
$3,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered thunderstorms developed ahead of a cold front during the late afternoon on September 22nd. Minimal instability was present with a cool airmass and temperatures only in the 60s. Shear was tremendous however and storms were enhanced as a 140 knot upper level jet streak pulled away from the region. Numerous reports of penny to quarter size hail were received with trees and telephone poles down across extreme Northeast Ohio. A barn was also destroyed in west of Kinsman in Trumbull County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 22, 2:49 PM EST, 16 minutes earlier.

Area forecast discussion, Sep 22, 2:49 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
349 PM EDT SAT SEP 22 2012

.SYNOPSIS...
A COLD FRONT ASSOCIATED WITH AN UPPER LEVEL TROUGH WILL MOVE ACROSS
THE AREA THIS EVENING. THIS TROUGH WILL REMAIN OVER LAKE ERIE
THROUGH SUNDAY. HIGH PRESSURE WILL GRADUALLY BUILD OVER THE AREA ON
MONDAY...THEN MOVE TO THE EAST COAST FOR TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
WATER VAPOR SHOWING STRONG VORT MAX SWINGING ACROSS THE SOUTHERN
GREAT LAKES THIS AFTERNOON...WITH THE COLD FRONT OVER WESTERN OHIO
QUICKLY MOVING EASTWARD. THE FRONT IS EXPECTED TO BE OVER THE
EASTERN PART OF THE FORECAST AREA BY 00Z THIS EVENING. KEPT
CATEGORICAL POPS ACROSS THE AREA FOR SHOWERS...AND GOOD ENOUGH UPPER
SUPPORT IN ADDITION TO MARGINAL DAYTIME HEATING ACROSS THE EAST
ENOUGH TO MENTION CHC THUNDER FOR THE AREA THROUGH THIS EVENING. NOT
TO MENTION THUNDERSTORMS ALREADY ONGOING ACROSS NW OH.

WITH FREEZING LEVELS DOWN ONLY AROUND 6K FEET THIS AFTN THINKING
THAT SOME OF THE STRONGER CORES IN THUNDERSTORMS WILL BE ENOUGH TO
PRODUCE AT LEAST PEA SIZE HAIL...BUT NOT THINKING THERE WILL BE
ENOUGH TO GET NEAR SVR HAIL. WIND GUSTS MAY ALSO RANGE TOWARD 40 MPH
WITH STRONGER EMBEDDED STORMS.

BY 00Z TONIGHT CONDITIONS ARE EXPECTED TO BE QUIETING DOWN QUICKLY
FROM WEST TO EAST WITH THE MORE WIDESPREAD SHRA/TS MOVING OFF TO THE
EAST. EXPECTING MUCH OF THE AREA TO DRY OUT. THE FOCUS AFTER 04Z
WILL BE TOWARD DEVELOPING LAKE EFFECT RAIN SHOWERS WHICH ARE
EXPECTED TO BE MORE CONFINED TO NORTHEAST OHIO AND NW PA. LOOKS LIKE
THERE WILL BE ANOTHER VORT MAX ROTATING AROUND THE MAIN TROUGH LATER
TONIGHT WHICH...COMBINED WITH THE COLDER AIR OVER THE LAKE...ANOTHER
TRIGGER TO GET LAKE SHOWERS GOING. WITH THAT KEPT POPS GOING THROUGH
THE ENTIRE TONIGHT PERIOD FOR NE OH/NW PA.

TEMPS TONIGHT WILL DROP CONSIDERABLY THROUGH THE NIGHT AS THE COLDER
AIRMASS SETTLES IN. NW FLOW OFF THE LAKE WILL KEEP TEMPS ALONG THE
LAKESHORE RELATIVELY MILDER...WITH LOWS INLAND DROPPING TO AROUND
40.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
UPPER TROUGH REMAINS OVER THE REGION ON SUNDAY...WITH MODELS
INDICATING AN ADDITIONAL VORT MAX ROTATING ACROSS THE LAKE AROUND
THE MAIN TROUGH. THIS WILL ALLOW FOR CONTINUED CHANCES FOR LAKE
EFFECT RAIN SHOWERS ACROSS NRN OH AND NW PA. THINKING THAT BULK OF
ACTIVITY WITH LIKELY POPS WILL BE ACROSS FAR NE OH/NW PA BUT
INCLUDED CHC TO EVEN SLGT CHC POPS ACROSS MUCH OF THE FORECAST AREA.
ALSO DID NOT WANT TO RULE OUT AT LEAST THE SLGT CHC OF SHRA ACROSS
THE HIGHER ELEVATIONS AROUND MFD AND EAST TO INTERIOR NE OHIO. WENT
WITH THE COOLER MAV GUIDANCE TEMPS ACROSS MUCH OF THE AREA WITH
CLOSER TO A BLEND BETWEEN MET AND MAV FOR THE FAR WEST.

UPPER TROUGH BEGINS MOVING EAST OF THE AREA SUNDAY NIGHT. KEPT POPS
FOR LAKE SHOWERS ACROSS NORTHEAST AREAS THROUGH SUNDAY...THEN
DIMINISHING THEM QUICKLY MONDAY MORNING WITH RIDGING DEVELOPING OVER
THE LAKE.

ONCE THE TROUGH MOVES AWAY FROM THE AREA MONDAY TEMPS WILL REBOUND A
BIT WITH MORE SUNSHINE AND HIGHS CLIMBING BACK TO AROUND 60 OR LOWER
60S ACROSS THE WEST. HIGH PRESSURE MOVES TO THE EAST MONDAY NIGHT.
WARM AIR ADVECTION ACROSS THE AREA INCREASING...SO CONCERNED ABOUT
MID AND HIGH CLOUDS BUILDING BACK INTO THE AREA BEGINNING MONDAY
NIGHT. FOR NOW KEPT CLOUDS ACROSS THE AREA TUESDAY...BUT THINKING AT
THIS POINT BETTER CHANCES FOR ANY PRECIP WITH THE NEXT SYSTEM WILL
BE TUESDAY NIGHT.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE NEXT COLD FRONT STILL SEEMS ON TRACK FOR WEDNESDAY. THE GFS
REMAINS A LITTLE FASTER THAN THE ECMWF BUT A COMPROMISE PASSAGE
BRINGS IT THROUGH DURING THE DAY WEDNESDAY WHICH IS IN LINE WITH THE
CURRENT FORECAST AND WILL HAVE A CHANCE OF SHOWERS. THE FRONT IS
PROGGED TO STALL OVER THE LOWER OHIO VALLEY BY THURSDAY.

ALL OF THE MODELS ARE HINTING AT A WAVE OF LOW PRESSURE ON THE
STALLED FRONT LATER IN THE WEEK. THE GFS IS FASTER AND STRONGER WITH
THE WAVE. THE 12Z ECMWF IS ON BOARD BUT A DAY OR SO SLOWER. THE
MODELS DO POORLY AT THESE SYSTEMS AND WILL WAIT TO SEE A TREND
BEFORE RAMPING UP THE FORECAST BUT WILL HAVE A SLIGHT CHANCE OF
SHOWERS RETURNING LATE IN THE WEEK.

WILL FORECAST TEMPERATURES NEAR NORMAL DURING MUCH OF THE EXTENDED
PORTION OF THE FORECAST BUT THERE COULD BE A WIDE MARGIN OF ERROR
DEPENDING ON WHETHER THERE ARE CLOUDS AND SHOWERS OR SUNSHINE.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
A STRONG SHORT WAVE CROSSING LOWER MICHIGAN WILL SWING ACROSS
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EARLY
EVENING WITH SHOWERS AND SCATTERED THUNDERSTORMS. WILL MENTION
MODERATE WIND GUSTS AND MODERATE RAIN...SMALL HAIL IS ALSO LIKELY IN
A FEW OF THE HEAVIER SHOWERS/STORMS BUT WILL NOT MENTION IT IN THE
TAF FORECASTS UNLESS IT BECOMES MORE WIDESPREAD. THERE SHOULD BE
SUBSIDENCE BEHIND THE SYSTEM TONIGHT WITH VFR CONDITIONS RETURNING
EXCEPT FOR PERHAPS EXTREME NE OH/NW PA WHERE LAKE EFFECT SHOWERS
WILL PROBABLY CONTINUE.

.OUTLOOK...AREAS OF NON VFR MAINLY NE OH AND NW PA SUNDAY THROUGH
SUNDAY NIGHT. ANOTHER CHANCE OF NON VFR WEDNESDAY.

&&

.MARINE...
THE WIND WILL SHIFT LATE THIS AFTERNOON AND THIS EVENING FROM WEST
SOUTHWEST TO NORTHWEST... PERHAPS NORTH FOR A SHORT TIME AS THE NEXT
TROUGH TRACKS ACROSS THE LAKE. WILL ISSUE A SMALL CRAFT ADVISORY ON
THE WESTERN BASIN FOR THIS EVENING. THE SMALL CRAFT ADVISORY FOR THE
REMAINDER OF THE LAKE WILL WILL REMAIN IN EFFECT THROUGH SUNDAY
AFTERNOON AS WE WAIT FOR THE COLD ADVECTION AND THE TROUGH ALOFT TO
PULL OUT AND THE SURFACE HIGH TO BUILD IN. AS IS OFTEN THE CASE THIS
TIME OF YEAR...THE WIND WILL CALM DOWN ONLY FOR A SHORT TIME LATER
SUNDAY AND SUNDAY NIGHT BEFORE THE RETURN SOUTHWEST FLOW DEVELOPS ON
MONDAY AND QUICKLY BECOMES BRISK. THE NEXT COLD FRONT IS DUE ON
WEDNESDAY AND WIND WILL SHIFT BACK TO A NORTHWEST DIRECTION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT SUNDAY FOR LEZ144>149.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT SUNDAY FOR LEZ142-143.

&&

SYNOPSIS...ABE
NEAR TERM...ABE
SHORT TERM...ABE
LONG TERM...KOSARIK
AVIATION...KOSARIK
MARINE...KOSARIK
Hazardous weather outlook, Sep 22, 4:36 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
536 AM EDT SAT SEP 22 2012

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-230945-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
536 AM EDT SAT SEP 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 22, 2:17 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
317 PM EDT SAT SEP 22 2012

OHZ006>013-017>021-027>031-222030-
WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-HANCOCK-
SENECA-HURON-MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-
WAYNE-
INCLUDING THE CITIES OF...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...CLEVELAND...MENTOR...CHARDON...
FINDLAY...TIFFIN...NORWALK...MEDINA...AKRON...UPPER SANDUSKY...
CAREY...BUCYRUS...MANSFIELD...ASHLAND...WOOSTER
317 PM EDT SAT SEP 22 2012

THUNDERSTORMS OVER PORTIONS OF NORTHERN OHIO WILL PRODUCE SMALL
HAIL THIS AFTERNOON. MOST OF THE HAIL WILL RANGE FROM ONE QUARTER
TO ONE HALF INCH IN DIAMETER AND COULD BRIEFLY COVER THE GROUND
IN SOME AREAS. THE STRONGEST STORMS WILL MOVE THROUGH BOWLING
GREEN...FREMONT...LORAIN...OBERLIN AND THE GREATER CLEVELAND AREA
THROUGH 430 PM.

BM

The radar

The Cleveland radar (KCLE), 87 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Ashtabula

When
September 22, 3:05 PM EST
Where
Ashtabula County, 1.03 mi W of Geneva
Measured
50 kt (58 mph) estimated gust
Crop damage
$3,000
Reported by
Public
Coordinates
41.800, -80.950

The public reported a few trees down from thunderstorm winds.

Hail, Ashtabula

When
September 22, 3:20 PM EST
Where
Ashtabula County, Austinburg
Measured
1 in hail
Property damage
$3,000
Reported by
Public
Coordinates
41.770, -80.850

The public reported quarter size hail in Austinburg.

Thunderstorm Wind, Geauga

When
September 22, 3:20 PM EST
Where
Geauga County, 0.69 mi S of Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.460, -81.330

Sheriff reported strong thunderstorm winds brought down large limbs with wires and debris down on Music Street between Russell and Newbury. A telephone pole was leaning and there was a tree down on Snow Street in Newbury.

Thunderstorm Wind, Ashtabula

When
September 22, 3:27 PM EST
Where
Ashtabula County, 2.59 mi NW of Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.760, -80.800

Member of the public reported a few large tree limbs downed from strong thunderstorm wind gusts.

Hail, Ashtabula

When
September 22, 3:27 PM EST to 3:30 PM EST
Where
Ashtabula County, 0.69 mi N of Jefferson
Measured
1 in hail
Property damage
$4,000
Reported by
NWS Employee
Coordinates
41.740, -80.770

A National Weather Service employee and members of the public reported quarter size hail in Jefferson.

Hail, Ashtabula

When
September 22, 3:45 PM EST
Where
Ashtabula County, Pierpont
Measured
0.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
41.750, -80.570

A member of the public reported penny size hail.

Thunderstorm Wind, Geauga

When
September 22, 3:48 PM EST
Where
Geauga County, 0.23 mi N of Huntsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.533, -81.050

Sheriff reported trees down from thunderstorm winds just north of Huntsburg.

Thunderstorm Wind, Trumbull

When
September 22, 4:12 PM EST to 4:15 PM EST
Where
Trumbull County, 1.48 mi SSE of Kenilworth to 0.97 mi SE of Gustavus
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
County Official
Coordinates
41.450, -80.740

County dispatch reported trees down in Greene Township. A barn was also destroyed with four to five telephone poles and two additional trees down near Route 193 and Route 87.

Thunderstorm Wind, Trumbull

When
September 22, 4:30 PM EST
Where
Trumbull County, 0.69 mi S of North Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.240, -80.820

Police reported a few trees down in Warren from strong thunderstorm winds.

Thunderstorm Wind, Ashtabula

When
September 22, 4:32 PM EST to 4:35 PM EST
Where
Ashtabula County, 2.18 mi ENE of Jefferson to 0.87 mi WSW of Denmark Center
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.740, -80.730

Law Enforcement reported a couple trees down from east of Jefferson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413129, 413130, 413131, 413132, 413133, 413134, 413206, 413135, 413198, 413197.